Alert archive / Connecticut / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS New York, NY

August 8, 2003Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut; Suffolk County, New York

NWS New York, NY issued this flash flood warning at Aug 8, 2003, 1:08 AM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut; Suffolk County, New York. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2003, 1:08 AM EDT (05:08 UTC)
Expired
Aug 8, 2003, 2:45 AM EDT
In force
97 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 61 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 5.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 080511
FFWOKX
CTC007-011-NYC103-080645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
108 AM EDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT
  SOUTHEASTERN MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT
  NORTHEASTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK
  SOUTHEASTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 245 AM EDT

* AT 104 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM 5 MILES SOUTHWEST OF CLINTON TO 4 MILES
  SOUTHWEST OF SHINNECOCK INLET...MOVING EAST AT 20 MPH. RAINFALL 
  RATES ESTIMATED IN EXCESS OF 2 INCHES PER HOUR WILL OCCUR.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
  CLINTON AND SHINNECOCK HILLS AROUND 115 AM
  SOUTHOLD AND SOUTHAMPTON AROUND 120 AM
  WESTBROOK AROUND 125 AM
  SHELTER ISLAND AND NOYACK AROUND 130 AM
  OLD SAYBROOK AND SAG HARBOR AROUND 135 AM
  OLD LYME AROUND 140 AM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE STONINGTON...WATERFORD...
EAST HAMPTON...GREENPORT...MONTAUK POINT AND PECONIC.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4132 7257 4083 7251 4105 7186 4141 7185

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 8:00 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 7, 8:00 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
800 PM EDT THU AUG 7 2003

.DISCUSSION...FOR THE MOST PART...SHOWERS ACROSS THE FORECAST AREA
HAVE PRODUCED LIGHT QPF AMOUNTS...WITH THE STRONGEST RADAR RETURNS
TRACKING SOUTH AND EAST OF LI.

WATER VAPOR IMAGERY DEPICTS MAIN SHORT WAVE LIFTING ACROSS NE PA AND
NRN NJ WITH SOME DARKENING ON THE BACKSIDE OF THE FEATURE ACROSS THE
MID ATLANTIC STATES. INTERESTINGLY ENOUGH THOUGH...THE SHOWERS
LINGER BACK INTO THE NORTHERN DELMARVA REGION AND SRN NJ. THIS
APPEARS TO BE A RESULT OF ISENTROPIC LIFT ASSOCIATED WITH A FRONTAL
WAVE THAT HAS DEVELOPED OVER THE CHESAPEAKE BAY. LINEAR
EXTRAPOLATION WOULD END THE PCPN FROM S TO N SOMEWHERE BETWEEN 03
AND 05Z.

.MARINE...SEAS HAVE HELD NEARLY STEADY SINCE LATE THIS AFTERNOON AS
A SOUTHERLY SWELL TRIES TO SUSTAIN SMALL CRAFT SEAS. SUSPECT WILL BE
ON THE CUSP OF 5 FT FOR SEVERAL DAYS TO COME AND THAT WAVEWATCH MAY
BE TOO HIGH...ESP ON FRI.

...PREVIOUS DISCUSSION FROM 417 PM...

.DISCUSSION...SEEMINGLY ENDLESS SERIES OF SHORTWAVES TO MOVE THROUGH
THE AREA DURING THE NEXT SEVERAL DAYS...ONE ABOUT EVERY 24 HOURS
FROM THIS EVENING THROUGH AT LEAST SUNDAY NIGHT. GFS DEPICTS THESE
REASONABLY WELL WITH COUPLETS OF 300MB DIVERGENCE AND 850MB MOISTURE
CONVERGENCE/THETA-E ADVECTION...THOUGH THE FIRST IN THE SERIES IS
FARTHER N AND W THAN PROGGED. WITH SHOWERS POISED TO OVERSPREAD THE
AREA FROM THE S THIS EVENING...HAVE GONE WITH LIKELY POP FOR THE
LOWER HUDSON VALLEY AND CATEGORICAL ELSEWHERE. AS LATER SHORTWAVES
TRAVERSE THE AREA...HAVE ALSO GONE WITH LIKELY POP FRI/SAT NIGHTS.
DAYTIME TEMPS DURING THIS PERIOD TO CONTINUE SLIGHTLY BELOW
NORMAL...WITH MUGGY NIGHTS AS DEWPOINTS REMAIN MOSTLY IN THE
LOWER 70S.

AFTER THAT...EASTERN TROUGH BEGINS WEAKEN (FINALLY) AND INDIVIDUAL
SHORTWAVES GET HARDER TO TIME...SO HAVE JUST CARRIED CHANCE POP FOR
MON AND TUE. BY THE MIDDLE OF NEXT WEEK PART OF THE TROUGH
RETROGRADES TO THE OH/MS VALLEYS AND ANOTHER PARTS LIFTS NE TOWARD
CANADA PER MREF/ECMWF/UKMET...GIVING US DRY CONDITIONS AND
NEAR/SLIGHTLY ABOVE NORMAL DAYTIME TEMPS BY WED/THU.

&&

.HYDRO...WITH PRECIPITABLE WATER VALUES JUST SHY OF 2 INCHES THERE
COULD BE A FEW HEAVY DOWNPOURS TONIGHT ESPECIALLY OVER LONG ISLAND
AND CT. FFG VALUES ARE HIGH FOR THOSE AREAS SINCE THEY DID NOT
RECEIVE HEAVY RAINS EARLIER IN THE WEEK...SO NO FLOOD WATCH
NECESSARY.

&&

.MARINE...SCA FOR ROUGH SEAS ON THE OCEAN TONIGHT DUE TO A LONG
SOUTHERLY FETCH AND SOUTHERLY WINDS INCREASING IN EASTERN SECTIONS
AS LOW PRESSURE RIDES UP ALONG THE COAST.

&&

.AVIATION...MOST LOCATIONS ARE VFR...EXCEPT KSWF...KHPN...AND KLGA
HOLDING ONTO MVFR CONDITIONS. MVFR AND IFR CONDITIONS WILL
OVERSPREAD THE AREA BETWEEN 20Z AND 22Z AS -SHRA MOVE IN FROM THE
SOUTH. INCLUDED THE POSSIBILITY OF TSTMS UNTIL AROUND 10 PM. AFTER
THAT WITH A WEAK SOUTHEASTERLY FLOW WILL BRING ALL LOCATIONS DOWN TO
LOW MVFR AND IFR WITH LOW CEILINGS AND FOG. TAPERING SHOWERS TO VCSH
BY 08Z. AFTER 13Z CONDITIONS WILL IMPROVE TO MVFR AND VFR.

&&

...END OF PREVIOUS DISCUSSION...

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.

DW
Hazardous weather outlook, Aug 7, 5:10 AM EDT, 19 hours 58 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-080900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
510 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

AS A WAVE OF LOW PRESSURE MOVES NORTHEAST TOWARD THE AREA...SHOWERS
AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND
CONTINUE OVERNIGHT. TROPICAL DOWNPOURS ARE POSSIBLE WITH ANY SHOWER
OR THUNDERSTORM THAT FORMS...LEADING TO THE POTENTIAL FOR MINOR
URBAN FLOODING.

THE COMBINATION OF OCEAN SWELLS MOVING IN FROM A SOUTH TO SOUTHEAST
DIRECTION AND SOUTHERLY WINDS HAVE CREATED DANGEROUS CONDITIONS FOR
BOATERS AND SWIMMERS ALONG THE SOUTH SHORE OF LONG ISLAND. A SMALL
CRAFT ADVISORY WAS POSTED ON THE OCEAN FOR ROUGH SEAS DEVELOPING
THIS AFTERNOON...WITH WAVE HEIGHTS AND SWELLS GRADUALLY BUILDING TO
AROUND 5 FT. RIP CURRENTS ARE ALSO POSSIBLE IN THIS AREA.

.DAYS TWO THROUGH SEVEN...

ANOTHER WAVE OF LOW PRESSURE IS FORECAST TO MOVE NORTHEAST...PASSING
JUST WEST OF THE LOCAL REGION DURING SATURDAY. THIS WILL LEAD TO YET
ANOTHER ROUND OF HEAVY SHOWERS AND THUNDERSTORMS FRIDAY NIGHT INTO
SATURDAY...WHICH COULD LEAD TO ADDITIONAL URBAN AND SMALL STREAM
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR POTENTIAL FLOODING LATER THIS
AFTERNOON THROUGH TONIGHT AND AGAIN FRIDAY NIGHT INTO SATURDAY.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:37 AM EDTFlash Flood WarningOKXNaugatuck Valley Planning Region83 min
Aug 8, 1:35 AM EDTSpecial Marine WarningOKX25 min

Nearby

Flash Flood Warnings in Connecticut, 2003Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.